Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Guidance on 'switching' epilepsy drugs issued

  • 1 Comment

The Medicines and Healthcare Products Regulatory Agency has issued guidance to prescribers on switching patients between different anti-epileptic drugs (AEDs).

Following a review, it concluded there was “no clear evidence of harm” associated with switching products – including from a branded drug to a generic version – but it could “not be completely ruled out” for some drugs.

As a result of the review, it has classified AEDs into three categories to help prescribers decide whether it was necessary to maintain continuity of supply of a specific manufacturer’s product. The categories are:

  1. Patient should be maintained on a specific product: phenytoin, carbamazepine, phenobarbital, primidone
  2. Continued supply of particular product should be based on clinical judgement and consultation, taking into account factors such as seizure frequency and treatment history: valproate, lamotrigine, perampanel, retigabine, rufinamide, clobazam, clonazepam, oxcarbazepine, eslicarbazepine, zonisamide, topiramate
  3. Usually unnecessary to ensure patient maintained on specific product: levetiracetam, lacosamide, tiagabine, gabapentin, pregabalin, ethosuximide, vigabatrin

MHRA acting director of licensing Dr Siu Ping Lam said: “This is important new advice in relation to drugs for the treatment of epilepsy.

“The categories of anti-epileptic drugs are designed to help healthcare professionals decide upon whether it is necessary to maintain continuity of supply of a particular manufacturers’ product.”

But the charity Epilepsy Action expressed “major concerns” about the third category.

Simon Wigglesworth, deputy chief executive at Epilepsy Action, said: “Category 3 gives the green light for some drugs to be switched without input or discussion from patients. We know that clinical evidence has shown that switching between the branded and generic versions of levetiracetam (Keppra) – one of the category 3 drugs – can have an adverse effect on patients.

“Also, some drugs listed in category 3 currently have no generic version. As such, there is no evidence that switching between preparations of these drugs is safe. It is a concern that these drugs will remain in category 3 by default when a new generic is released.”

He added: “We want to see category 3 suspended and would ask that the MHRA makes available the full report or review of the evidence, and a list of the evidence used, as a priority.” 

 

Are you able to Speak Out Safely? Sign our petition to put pressure on your trust to support an open and transparent NHS.

  • 1 Comment

Readers' comments (1)

  • It makes sense that when someone's epilepsy is very finely controlled, switching between generics which can contain anything between 80% and 125% of the amount of active ingredient could cause problems. One seizure in someone previously seizure free can mean loss of driving license, job, self esteem and also carries a risk to life. I completely agree with Simon Wigglesworth.

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.

Related Jobs